WHY ARE THERE DIFFERENT SERUM DRUG CONCENTRATIONS AS INDICATIONS FOR HEMODIALYSIS IN ACUTE VS. CHRONIC LITHIUM TOXICITY?
In 2019, around 1 in 1000 people in the US1 were prescribed Lithium for mood stabilization. Lithium has a narrow therapeutic index (NTI) between 0.6 and 1.2 mEq/L. NTI is defined by the FDA4 as “drugs in which there is a very small range between therapeutic and toxic concentrations.” Other examples of NTI’s include warfarin, levothyroxine, digoxin, and phenytoin. In general, NTI’s require therapeutic monitoring.
Lithium is primarily cleared from the body through glomerular filtration, with small amounts being re-absorbed together with sodium in the proximal tubule. Therefore, a process that increases sodium absorption will also increase lithium reabsorption. Examples of this include volume depletion, GI losses, and diuresis. Lithium levels can also be increased by a variety of other medications:
|EFFECT ON LITHIUM LEVEL
| INCREASE levels by upping Li reabsorption at the proximal
|INCREASE Li reabsorption in the proximal tubule
| Any thiazide/thiazide-like diuretics increases sodium
reabsorption, which INCREASES lithium levels by decreasing
renal lithium clearance
As such, poisoning from lithium can be caused by accidental or intentional ingestion but also from modalities that decrease excretion. Poisoning from lithium is divided into three main categories. The first is Acute Toxicity – a single ingestion of lithium. Next is Chronic Toxicity – chronic Lithium ingestion over a period of usually a month or more. A third category, Acute-on-Chronic, is an acute ingestion in a person chronically taking lithium therapeutically (either by intention or accident).
Lithium has a pharmacokinetic profile that spans across multiple body compartments. After ingestion, lithium initially distributes into the whole-body water. This is followed by distributions into, then out of, intracellular spaces. Lithium has a half-life of 12-24 hours and can take up to 5 half-lives, or up to 5 days, to reach a steady-state in the body. At a steady-state, lithium has equilibrated between the intra- and extracellular compartments6 and the serum lithium concentration reflects the tissue concentration.
Lithium has not reached a steady state in acute toxicity. Measurements of the serum concentration of lithium do not reflect the burden of lithium within body tissues2. In acute ingestion, the slow distribution of lithium into intracellular spaces means that much of the drug is in the blood3. Therefore, acute ingestions cause high serum levels in an asymptomatic patient because the drug is within the blood and not within tissues and doesn’t correlate to intracellular levels.
Conversely, those individuals with a Chronic Toxicity have had days to weeks for lithium to reach a steady state between tissues and serum. Serum levels of lithium in these cases more accurately reflect the actual body burden of lithium and concern for CNS toxicity. The Acute-on-Chronic cases can be a challenging mixture of both above.
The clinical presentation of Lithium Poisoning can occur acutely or over a period of time. One wants to prevent any signs of neurotoxicity as these signs/symptoms may be permanent. Those with chronic toxicity have a greater body burden of lithium within tissues and may present with these neurological sequalae as the first manifestations of symptoms. Even more concerning is that these neurotoxic effects may lead to permanent disability – the literature has documented several reports8,9 of SILENT: Syndrome of Irreversible Effectuated Neurotoxicity. Individuals with SILENT can have irreversible neurologic deficits and even persistent encephalopathy despite normalization of lithium levels9.
Hemodialysis increases lithium elimination6. Studies have shown the half-life of lithium to be decreased from 12-27 hours to 3-6 hours with this modality. Given that the patient may have a significant tissue burden of lithium (depending on the type of toxicity, i.e. acute vs. chronic), lithium may redistribute and levels will often need to be monitored for a rebound after hemodialysis.
In all types of suspected lithium toxicity, it is very important to obtain lithium concentrations every 2 hours until a plateau is reached. This plateau can indicate the concentration at which lithium in the serum is equal to lithium that is within tissues. To begin treatment, supportive care is recommended.
A symposium presentation by Bruno Megarbane, MD, Ph.D. at the EAPCCT Scientific Symposium in 20206 has attempted to provide further guidance on indications for hemodialysis. The following criteria have yet to be validated yet provide expert opinions on when to consider this modality.
|INDICATIONS FOR HEMODIALYSIS IN LITHIUM POISONING6
|Severe Poisoning (i.e. patient presenting with coma, convulsions) PLUS Renal Failure
Elevated Plasma Thresholds
| Kinetic Criteria: Amounts of the lithium expected to be removed by 6hrs of dialysis are
> than amounts spontaneously eliminated really within 24hrs
It is thought that a rapid reduction in the plasma lithium through hemodialysis can either prevent CNS accumulation or establish a gradient that favors the diffusion of lithium back into plasma2. As was mentioned above, it is also important to follow lithium levels AFTER hemodialysis (6-12 hrs after) to monitor for redistribution into tissues and for further need of repeat hemodialysis. Although the exact indications are still up for debate, with an understanding of the kinetics the clinician can best determine if dialysis is needed and further prevent both acute and chronic sequelae from Lithium poisoning.
1. https://clincalc.com/DrugStats/Drugs/Lithium (Statistics from the Medical Expenditure Panel Survey)
2. Baird-Gunning, J et al. Lithium Poisoning. Journal of Intensive Care Medicine, 2017 Vol 32(4) 249-263
3. Ehrlich BE et al. Lithium Concentration in the muscle compartment of manic-depressive patients during lithium therapy. J Psychiatr Res. 1984; 18(2): 139-148
4. https://www.fda.gov/industry/generic-drug-user-fee-amendments/fy2015-regulatory-science-research-report-narrow-therapeutic-index-drugs#:~:text=Narrow%20therapeutic%20index%20drugs%20are,or%20significant%20disability%20or%20incapacity. Accessed March 24th, 2022
5. Yu LX Quality and Bioequivalence Standards for Narrow Therapeutic Index Drugs. GPhA 2011 Fall Technical Workshop PowerPoint presentation.
6. Megarbane B et al. Lithium Poisoning: determinants of inter-individual variability and requirement for extracorporeal removal in lithium poisoning. SAT1000-3, EAPCCT Scientific Symposium
7. Lancaster, Chris. Lithium Toxicity. PowerPoint presentation
8. Adityanjee KR et al. The syndrome of irreversible lithium-effectuated neurotoxicity.” Clinical Neuropharmacology, 2005. 28(1) 38-49
9. Senga M.M. et al. A case report on an Atypical Presentation of the Syndrome of Irreversible Lithium-Effectuated Neurotoxicity (SILENT) in a War Veteran with Bipolar Disorder and PTSD. Case Reports in Psychiatry, 2020
10. Hansen H.E. et al. Lithium intoxication. (Report of 23 cases and a review of 100 cases from the literature). Q J Med. April 1978. 47(186) 123-144.
Question prepared by Stephen Rohl D.O.
PGY-5, UTHSC Pediatric Emergency Medicine Fellowship at Le Bonheur Children’s Hospital
Comment: Lithium is a unique drug (long serum half-life, primarily excreted by kidney) and the treatment of this toxicity is unique. The take-home point is that q 2-hour serum lithium concentrations are necessary to determine where the level plateaus which gives you an idea of total body burden. Do not give NSAIDs to patients on lithium. (Patient on lithium goes to ED with a sprained ankle. In ED, told to take Motrin. Returns with elevated lithium concentration which causes permanent cognitive deficits). Also, remember to check serum Lithium concentrations in patients with any type of GI loss.
I am interested in any questions you would like answered in the Question of the Week. Please email me with any suggestions at firstname.lastname@example.org.
If you have moved or have a new email address and would like to continue to receive the Question of the Week, please email me your new address.
DONNA SEGER, MD
Department of Medicine, VUMC
Tennessee Poison Center
24/7 toll-free Poison Help Medical Hotline